Alert archive / Oklahoma / High Wind Warnings in 2017
High Wind Warning 3, NWS Norman, OK
NWS Norman, OK issued this high wind warning at Apr 15, 2017, 1:14 AM CDT for 11 counties in Oklahoma. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 1:14 AM CDT (06:14 UTC)
- Expired
- Apr 15, 2017, 3:34 AM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kingfisher County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK
The radar
The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:15 AM CDT | NON-TSTM WND GST 66 | Clinton, OK | |
| Apr 15, 1:45 AM CDT | NON-TSTM WND GST 67 | 4 Wsw Weatherford, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
220 WWUS74 KOUN 150614 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 114 AM CDT Sat Apr 15 2017 OKZ006-007-011-012-014>018-021-022-151200- /O.NEW.KOUN.HW.W.0003.170415T0614Z-170415T1200Z/ Alfalfa-Grant-Major-Garfield-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Beckham-Washita- Including the cities of Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Fairview, Enid, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, and Sentinel 114 AM CDT Sat Apr 15 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING... The National Weather Service in Norman has issued a High Wind Warning, which is in effect until 7 AM CDT this morning. * TIMING...Through 7 AM * WINDS...South, 30 to 40 mph with gusts in excess of 60 mph * IMPACTS...High profile vehicles traveling on east west roads will have difficulty maintaining control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Kurtz
1 follow-up statement
748 WWUS74 KOUN 150834 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 334 AM CDT Sat Apr 15 2017 OKZ006-007-011-012-014>018-021-022-150945- /O.CAN.KOUN.HW.W.0003.000000T0000Z-170415T1200Z/ Alfalfa-Grant-Major-Garfield-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Beckham-Washita- Including the cities of Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Fairview, Enid, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, and Sentinel 334 AM CDT Sat Apr 15 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Norman has cancelled the High Wind Warning. South winds will remain gusty through the early morning, sustained 20 to 25 mph gusting 30 to 35 mph. $$ Kurtz
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Apr 15, 12:37 AM CDT, 37 minutes earlier.
Area forecast discussion, Apr 15, 12:37 AM CDT, 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1237 AM CDT Sat Apr 15 2017 .AVIATION... 15/06Z TAFs. Thunderstorm complex expected to dissipate over southwest Oklahoma but a larger area will likely experience strong southwest-south winds as complex collapses. MVFR cigs will be included most terminals mainly through 15Z with gusty south winds continuing through the day. Prob30 will be confined to northwest Oklahoma terminals late in the period. && .PREV DISCUSSION... /issued 935 PM CDT Fri Apr 14 2017/ DISCUSSION... A few storms are located to the west of Childress, Texas at mid evening and are approaching far western Oklahoma and western north Texas. Weaker deep layer shear and terrain influences should result in a weakening trend as the storms continue east. May add a mention of storms in the first row of counties in western Oklahoma between 10 pm and 1 am. PREV DISCUSSION... /issued 620 PM CDT Fri Apr 14 2017/ AVIATION... Higher gusts expected to diminish across at LAW/OKC/PNC shortly after beginning of forecast. However, other sites will maintain gusty south winds overnight. Expect lower MVFR ceilings to develop late tonight with a slow rise during the morning hours. All sites expected to have VFR conditions by 18Z/19Z. South winds will once again become gusty at all sites with gusts over 30kts across western OK. 30 PREV DISCUSSION... /ISSUED 334 PM CDT Fri Apr 14 2017/ DISCUSSION... Quiet weather ongoing today with a band of some cu/stratocu in western Oklahoma and portions of western north Texas. Otherwise, mostly clear conditions and slightly above normal temperatures have been observed. The models have a broad trough progressing through the west across the northern Rockies and into the northern plains by tomorrow. This is clearly evident in water vapor channel imagery, as are a series of weak shortwave troughs from the Pacific into the southwest portion of the United States. There is a conditional very low chance of thunderstorms or remnant showers moving into far northwest Oklahoma later this evening, however confidence is very low. We have scaled back probabilities in both magnitude and space. Mid-level heights are neutral through the evening and perhaps there will be enough forcing from one of the aforementioned weak shortwaves embedded within strengthening mid- level flow for development across the panhandles later this afternoon. Strong capping inversion at the base of EML is noted in observed soundings to the west and forecast soundings, and it will be difficult for any convection to sustain into our area this evening. Tomorrow, similar challenges for convective development/sustenance exist given strong capping. Even though NAM seems too pessimistic with saturation/clouds below the capping inversion and is too cool as a result, when modifying NAM soundings it is still difficult if not impossible to overcome the cap through diabatic heating during the day. GFS is slightly more optimistic as it shows minimal lifting/erosion of the cap as a result of one of the weak transient shortwaves passing through. We retained low probabilities for isolated thunder near the quiescent dryline over the eastern panhandles during the day, but convective initiation may be more tied to deep dryline circulation (if it is even sufficient) rather than typical process of forcing for ascent given how weak the shortwave trough is. We'll monitor trends and adjust as necessary. Mid-level heights are neutral or may even slightly rise into Saturday night casting some doubt on coverage of convection Saturday evening/overnight. The greatest concentration may be in Kansas. Thus, we did not raise probabilities and kept them mid- range which still could be overdone. Justification for not lowering probabilities was increased convergence from southward advancing cold front sent south by northern Plains shortwave. Any thunderstorms that develop tomorrow afternoon into tomorrow night will be in a favorable thermodynamic and kinematic environment to become severe. From this point forward the forecast gets complicated by how convection evolves. If convection under or over performs Saturday night this has implication for Sunday's forecast, and for now we were fairly broad brushed with precipitation probabilities and didn't trend strongly one direction or another. NAM is a little more aggressive with surface front moving into the area (potentially augmented by convection in Kansas) perhaps focusing fairly decent coverage of convection through Sunday morning, particularly in the east. Models develop at least moderate to potentially strong instability by afternoon across the area, especially the western portion of the area. This may again be capped by significant dry/warm layer emanating from the higher desert terrain to our southwest. Ascent from a minor shortwave that most models seem to indicate should help overcome the cap and result in decent coverage of convection which should move eastward and persist into the night, potentially growing up-scale. That is our current thoughts, but again all of this is dependent on storm-scale details and how well models are resolving weak perturbations in the quasi-zonal mid-upper flow that will ultimately be the main impetus for convection. We lowered precipitation probabilities Monday in an attempt to try and somewhat separate periods of when convection seems most likely. Monday will see subtle mid-level height rises and no discernible shortwaves in deterministic guidance. One shortwave in the northern plains should send a cold front toward our area late Tuesday into Wednesday and some convection could occur as a result, especially across the north. Models are somewhat in agreement of a fairly large/strong trough approaching by the end of the week which could lead to a more significant convective event, but given run-to-run consistency issues in medium range deterministic and ensemble guidance, confidence is not particularly high at this time. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 62 75 60 78 / 30 40 50 30 Hobart OK 61 77 58 78 / 20 40 50 20 Wichita Falls TX 62 78 61 81 / 10 40 50 30 Gage OK 57 73 54 78 / 40 40 40 20 Ponca City OK 61 74 59 76 / 60 50 60 30 Durant OK 62 78 61 79 / 20 30 40 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 06/30/30
Hazardous weather outlook, Apr 14, 9:15 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook...updated National Weather Service Norman OK 915 PM CDT Fri Apr 14 2017 OKZ004>048-050>052-TXZ083>090-151700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 915 PM CDT Fri Apr 14 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... A few storms may move into far western Oklahoma and adjacent areas of western north Texas late this evening and overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is a Slight Risk of severe thunderstorms across western and northwestern Oklahoma late Saturday Afternoon and evening. Large, damaging hail is the primary concern. Shower and thunderstorm chances will continue on Sunday, with scattered storms developing along a cold front. There is a Marginal Risk of strong to severe storms, with hail and gusty winds the concerns. Shower and thunderstorm chances will linger through the week, with another system moving in late next week resulting in a greater chance for thunderstorms on Friday. .Heavy Rainfall... Heavy rainfall may occur over portions of northern Oklahoma, Saturday. Localized areas could experience minor flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Apr 15, 12:10 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM NON-TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
04/14/2017 M53 MPH ROGER MILLS OK MESONET
&&
OUNSpecial weather statement, Apr 15, 12:12 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1212 AM CDT SAT APR 15 2017 OKZ004-005-009>011-014>017-021>023-150615- Major OK-Woodward OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK- Harper OK-Woods OK-Beckham OK-Custer OK-Ellis OK-Blaine OK- 1212 AM CDT SAT APR 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Major...Woodward...Roger Mills...Washita...Dewey...northwestern Caddo...Harper...Woods... Beckham...Custer...Ellis and western Blaine Counties Until 115 AM CDT... AT 1210 AM CDT, Strong, southerly, non-thunderstorm wind gusts will remain possible across portions of western and northwestern Oklahoma to the north and west of the thunderstorms in southwestern Oklahoma. HAZARDS INCLUDE... Wind gusts over 50 MPH... Locations impacted include... Woodward, Elk City, Weatherford, Clinton, Alva, Sayre, Cordell, Shattuck, Laverne, Buffalo, Cheyenne, Arnett, Taloga, Burns Flat, Mooreland, Thomas, Erick, Waynoka, Seiling and Arapaho. This includes Interstate 40 between mile markers 0 and 86. LAT...LON 3700 9856 3522 9862 3515 10000 3700 10000 TIME...MOT...LOC 0510Z 233DEG 79KT 3618 9921 KURTZ
Local storm report, Apr 15, 12:25 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1225 AM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND GST 2 WSW WOODWARD 36.41N 99.44W
04/14/2017 M51 MPH WOODWARD OK MESONET
&&
OUNLocal storm report, Apr 15, 12:27 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1227 AM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM NON-TSTM WND GST ELK CITY 35.40N 99.41W
04/15/2017 M60.00 MPH BECKHAM OK AWOS
&&
OUNLocal storm report, Apr 15, 12:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM NON-TSTM WND GST BURNS FLAT 35.36N 99.18W
04/15/2017 M60 MPH WASHITA OK ASOS
&&
OUNLocal storm report, Apr 15, 1:11 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 AM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND GST 5 SW BUTLER 35.58N 99.25W
04/15/2017 M70.00 MPH CUSTER OK MESONET
1255 AM NON-TSTM WND GST 4 WNW BESSIE 35.41N 99.05W
04/15/2017 M65.00 MPH WASHITA OK MESONET
&&
OUNThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:13 PM CDT | Special Weather Statement | OUN | Beckham, Harmon | 47 min |
| Apr 15, 12:06 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 39 min |
| Apr 15, 12:12 AM CDT | Special Weather Statement | OUN | Beckham, Custer, Dewey, Ellis, Harper, Roger Mills and 3 more | 63 min |
| Apr 15, 3:15 AM CDT | Special Weather Statement | OUN | Jackson, Kiowa | 60 min |
| Apr 15, 6:15 AM CDT | River Flood Warning | OUN | Cotton | 26 hr |
| Apr 15, 5:49 PM CDT | Special Weather Statement | OUN | Harper | 26 min |
Nearby
High Wind Warnings in Oklahoma, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.